A geometric lower bound on Grad's number
ESAIM: Control, Optimisation and Calculus of Variations, Volume 15 (2009) no. 3, p. 569-575

In this note we provide a new geometric lower bound on the so-called Grad’s number of a domain Ø in terms of how far Ø is from being axisymmetric. Such an estimate is important in the study of the trend to equilibrium for the Boltzmann equation for dilute gases.

DOI : https://doi.org/10.1051/cocv:2008032
Classification:  49Q20,  49J40
Keywords: Grad's number, Korn-type inequality, axisymmetry of the domain, trend to equilibrium for the Boltzmann equation
@article{COCV_2009__15_3_569_0,
     author = {Figalli, Alessio},
     title = {A geometric lower bound on Grad's number},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {15},
     number = {3},
     year = {2009},
     pages = {569-575},
     doi = {10.1051/cocv:2008032},
     zbl = {1167.49040},
     mrnumber = {2542573},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2009__15_3_569_0}
}
Figalli, Alessio. A geometric lower bound on Grad's number. ESAIM: Control, Optimisation and Calculus of Variations, Volume 15 (2009) no. 3, pp. 569-575. doi : 10.1051/cocv:2008032. http://www.numdam.org/item/COCV_2009__15_3_569_0/

[1] L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems. The Clarendon Press, Oxford University Press, New York (2000). | MR 1857292 | Zbl 0957.49001

[2] L. Desvillettes and C. Villani, On a variant of Korn's inequality arising in statistical mechanics. ESAIM: COCV 8 (2002) 603-619. | Numdam | MR 1932965 | Zbl 1092.82032

[3] L. Desvillettes and C. Villani, On the trend to global equilibrium for spatially inhomogeneous kinetic systems: the Boltzmann equation. Invent. Math. 159 (2005) 245-316. | MR 2116276 | Zbl 1162.82316

[4] A. Figalli, F. Maggi and A. Pratelli, A mass transportation approach to quantitative isoperimetric inequalities. Preprint (2007).

[5] C. Villani, Hypocoercivity. Memoirs Amer. Math. Soc. (to appear). | MR 2562709 | Zbl pre05657453

[6] W.P. Ziemer, Weakly differentiable functions. Sobolev spaces and functions of bounded variation. Graduate Texts in Mathematics 120. Springer-Verlag, New York (1989). | MR 1014685 | Zbl 0692.46022